Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Great Falls, MT

August 23, 20249 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 23, 2024, 6:39 AM MDT for 9 counties in Montana. It took effect at Aug 23, 2024, 7:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2024, 6:39 AM MDT (12:39 UTC)
In effect from
Aug 23, 2024, 7:00 AM MDT
Expired
Aug 23, 2024, 9:43 PM MDT
In force
15 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Powell County, MT

The radar

The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 5:23 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 23, 5:23 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
523 AM MDT Fri Aug 23 2024

...Aviation Section Updated...

.SYNOPSIS...

Strong and gusty south winds will occur through the day today as a
warm front lifts north across the Northern Rockies. This warm
front will bring well above normal temperatures to most of
Southwest through North Central Montana, in addition to the threat
for showers and thunderstorms. A few of the thunderstorms this
afternoon and evening could become severe and produce damaging
wind gusts.

&&

.DISCUSSION...

Today through Saturday...primary forecast concerns through the
period will be strong and gusty south winds and the potential for a
few severe thunderstorms, mainly from this afternoon and through the
evening hours tonight.

Anomalous (3 to 4 standard deviations below normal) deep H500
longwave trough off of the western seaboard this morning will slowly
dig to over Northern California by tonight before lifting northeast
over the Great Basin and towards the Northern and Central Rockies on
Saturday. Strong warm air advection ahead of this H500 trough will
overspread the Northern Rockies through the day today, with a warm
front lifting north through Southwest Montana during the morning
hours and Central and North Central Montana through the afternoon.
This warm front will help to push high temperatures above to well
above normal, with most locations running anywhere from 5 to nearly
15 degrees above normal today. Strong mid- to upper level southerly
flow within this warm air advection region will translate to strong
and gusty surface winds in wake of the northward advancing warm
front. Latest NBM probabilities for wind gusts in excess of 35kts
generally range from 20-60% over the plains of North Central Montana
to 80-100% in the valleys of Central and Southwest Montana.
Furthermore, the probability for wind gusts in excess of 41kts ranges
from 50-90% in the valleys of Southwest and Central Montana, with a
40-60% chance of exceeding 48kts west of US Hwy 287 and south of the
I-90 corridor. While the current deterministic forecast remains
below High Wind criteria ... the orientation of the wind, which will
be funneled through the north-south valleys of Southwest Montana,
combined with deep mixing has me concerned that several locations
may actually realize High Wind criteria (non-convective). For now
we will continue to withhold on issuing any High Wind Warnings.
Further complicating things over Southwest and into portions of
North Central Montana will be afternoon/evening showers and
thunderstorms, which are likely to enhance wind speeds and gusts.
Given the already strong mid- to upper level flow, any collapsing
shower and thunderstorm will have the potential to produce damaging
wind gusts in excess of 50kts. Given this potential the Storm
Prediction Center (SPC) has a Marginal Risk for severe thunderstorms
across all of Southwest through North Central Montana, with a 5-15%
chance of damaging wind gusts across these areas and a 5-15% chance
for large hail along and south of the I-90 corridor.

As the H500 trough lifts towards and over the Northern Rockies on
Saturday a Pacific cold front will begin to slide east and across
the CWA. This cold front will drop high temperatures back below
normal across most locations, with the exception of areas along and
east of a Lewistown to Havre line where near normal temperatures can
be expected. Additional precipitation chances in the form of showers
and isolated thunderstorms will accompany and linger in wake of the
Pacific cold front from Saturday through Saturday night, with the
probability for 0.10" of rain ranging from 10-20% across most lower
elevations to 20-40% along the Continental Divide south of the MT
Hwy 200 corridor. Gusty south to west winds ahead of and then in
wake of the Pacific cold front will also occur during the day on
Saturday, especially in the valleys of Southwest Montana and west of
the I-15 corridor over Central and North Central Montana where the
probabilities for gusts in excess of 34kts and 41kts are 50-90% and
30-60% respectively.

Sunday through next Thursday...ensemble clusters largely support a
progressive pattern over the Northern Rockies from the second half
of the weekend through much of the upcoming work week, with periods
of longwave troughing (Sunday through Monday and Wednesday and
Thursday) and brief ridging (Tuesday). Main mode of uncertainty
through the entire period will be the position and/or timing of each
feature, which will ultimately impact where and when precipitation
falls. With this all being said, high temperatures will be below to
well below normal outside of the day on Tuesday and daily chances
for precipitation will exist over portions of Southwest through
North Central Montana. - Moldan

&&

.AVIATION...
23/12Z TAF Period

The initial concern this TAF period will be for widely scattered
showers and isolated thunderstorms moving into Southwest Montana
from Idaho through 14Z or so. Gusty winds will be possible around
these showers and thunderstorms this morning. Otherwise, attention
turns to late this morning through the early evening, where both
deep mixing and scattered afternoon showers and thunderstorms will
result in a day of gusty winds. Any areas that see showers this
afternoon and evening will have the potential to see strong wind
gusts (45+ kts). VFR conditions prevail otherwise, with winds slowly
diminishing mid to late evening Friday.
-AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  94  53  79  49 /  20  30  20  30
CTB  87  52  71  47 /  30  50  20  20
HLN  93  53  79  49 /  20  10  20  30
BZN  90  48  82  44 /  20  10  10  30
WYS  77  38  68  36 /  50  30  10  30
DLN  81  45  72  42 /  10  10  10  40
HVR  95  57  83  52 /  20  30  10  20
LWT  90  50  82  47 /  20  20  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 23, 2:02 AM MDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
202 AM MDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Tstm Wnd Gst     12 ESE Grant            44.97N 112.82W
08/23/2024  M62 MPH          Beaverhead         MT   Public

            Ambient Weather Sensor.

&&

AM
Local storm report, Aug 23, 2:21 AM MDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
221 AM MDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Tstm Wnd Gst     6 NNW Lakeview          44.68N 111.83W
08/23/2024  M51 MPH          Beaverhead         MT   Mesonet

            Mesonet station RRDM8 Red Rock RAWS. Time of
            gust is estimated using nearby sensors given
            RAWS only report once per hour.

&&

AM
Local storm report, Aug 23, 2:27 AM MDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
227 AM MDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     Tstm Wnd Gst     5 ENE Dillon            45.25N 112.55W
08/23/2024  M51 MPH          Beaverhead         MT   ASOS

            ASOS station KDLN Dillon Airport.

&&

AM
Special weather statement, Aug 23, 3:14 AM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
314 AM MDT Fri Aug 23 2024

MTZ328-231100-
Beaverhead and Western Madison below 6000ft-
Including the cities of Bannack, Dillon, Glen, and Waterloo
314 AM MDT Fri Aug 23 2024

...Outflow From Showers Producing Strong Wind Gusts...

Decaying showers are producing outflow wind gusts of 50 to 55 mph
in the lower elevation areas around Dillon. These wind gusts will
continue over the couple hours or so. Travelers should be
prepared for strong wind gusts in the Dillon area.
Special weather statement, Aug 23, 3:27 AM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 AM MDT Fri Aug 23 2024

MTZ328-231100-
Beaverhead and Western Madison below 6000ft-
Including the cities of Bannack, Dillon, Glen, and Waterloo
327 AM MDT Fri Aug 23 2024

...Outflow From Showers Producing Strong Wind Gusts...

Decaying showers are producing outflow wind gusts of 50 to 55 mph
in the lower elevation areas around Dillon. These wind gusts will
continue over the couple hours or so. Additionally, these winds
are resulting in some blowing dust, which has reduced visibility
to less than 3 miles at times. Travelers should be prepared for
difficult travel conditions in the Dillon area through 5 AM.
Local storm report, Aug 23, 3:28 AM MDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
328 AM MDT Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     Tstm Wnd Gst     5 ENE Dillon            45.25N 112.55W
08/23/2024  M59 MPH          Beaverhead         MT   ASOS

            ASOS station KDLN Dillon Airport.

&&

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:19 AM MDTSevere Thunderstorm Warning Considerable damage threatTFXBeaverhead, Madison41 min
Aug 23, 1:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison64 min
Aug 23, 7:09 AM MDTHigh Wind WarningTFXBeaverhead, Broadwater, Gallatin, Jefferson, Lewis and Clark, Madison12 hr
Aug 23, 1:14 PM MDTSpecial Weather StatementTFX31 min
Aug 23, 1:43 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 23, 1:47 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison43 min
Aug 23, 2:04 PM MDTSpecial Weather StatementTFX26 min
Aug 23, 2:06 PM MDTSpecial Weather StatementTFX24 min
Aug 23, 2:10 PM MDTSpecial Weather StatementTFXDeer Lodge35 min
Aug 23, 2:22 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison38 min
Aug 23, 2:27 PM MDTSpecial Weather StatementTFX33 min
Aug 23, 2:27 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Aug 23, 2:30 PM MDTSpecial Weather StatementTFXBeaverhead30 min
Aug 23, 2:36 PM MDTSpecial Weather StatementTFXRavalli24 min
Aug 23, 2:55 PM MDTSpecial Weather StatementTFXSilver Bow35 min
Aug 23, 2:57 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 23, 3:22 PM MDTSpecial Weather StatementTFX23 min
Aug 23, 3:26 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 23, 3:33 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson, Meagher42 min
Aug 23, 3:51 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBeaverhead, Madison39 min
Aug 23, 3:54 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 23, 4:09 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark36 min
Aug 23, 4:24 PM MDTSpecial Weather StatementTFXGlacier36 min
Aug 23, 4:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 23, 4:32 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Gallatin, Madison43 min
Aug 23, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark30 min
Aug 23, 4:47 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 23, 4:59 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Teton31 min
Aug 23, 5:04 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Judith Basin, Teton26 min
Aug 23, 5:08 PM MDTSpecial Weather StatementTFXFergus, Judith Basin67 min
Aug 23, 5:13 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 23, 5:18 PM MDTSpecial Weather StatementTFXChouteau42 min
Aug 23, 5:23 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBlaine, Cascade, Chouteau, Fergus, Judith Basin67 min
Aug 23, 5:27 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Glacier, Lewis and Clark, Liberty, Pondera and 2 more63 min
Aug 23, 5:46 PM MDTSpecial Weather StatementTFXMadison44 min
Aug 23, 5:52 PM MDTSevere Thunderstorm Warning Destructive damage threatTFXPondera, Teton, Toole38 min

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.